Ohio, 2020

Flood in Ohio, August 16, 2020

August 16, 2020 · NWS ILN · 1 event in 1 county or zone

Slow moving thunderstorms developed ahead of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms developed ahead of a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 16, 7:09 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 16, 7:09 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
809 PM EDT Sun Aug 16 2020

.SYNOPSIS...
Skies will become mostly clear tonight in the wake of a cold
front. Another weak cold front will move southeast across the
Great Lakes and Ohio Valley Monday into Tuesday. High pressure
will then build back into the region by Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The cold front will exit the forecast area by late this
afternoon or early this evening. As a result, mainly scattered
convection will come to an end. Skies will then become mostly
clear overnight. Northwest winds 10 to 15 mph will becoming
light to calm tonight. This will allow for at least some patchy
fog, mainly in the river valleys. Lows will range from the
upper 50s to the lower 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Under a northwest flow pattern aloft, another weak cold front
will make its way southeast toward our region late in the day.
This will also be accompanied by an embedded disturbance moving
across the Great Lakes. Limited moisture and weak daytime
instability may be just enough for a low chance of a shower or
storm by mid to late afternoon. Highs will range from the lower
to mid 80s.

For Monday night, the cold front will continue to move
southeast toward the Ohio River. Any stray shower should
dissipate during the evening with the loss of heating. Then,
another disturbance in the northwest flow aloft will dig toward
the middle Ohio Valley. This may perturb a weak wave of low
pressure along the front which will move toward the Tri-State
region by morning. This feature may bring enough lift for a
chance of showers in the Tri-State area late. Lows will drop
into the upper 50s to the lower 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term period will be dominated by a western-
ridge/eastern- trough mid/upper level flow pattern through
pretty much the entire week. The Ohio Valley will be mired
within this persistent troughiness for at least the entire
workweek before perhaps the flow attempts to become a bit more
zonal toward the upcoming weekend.

On Tuesday, some quick-moving S/W energy ejecting ESE through
the region will promote weak surface cyclogenesis to the south
of the immediate area. This will occur coincident with a
southward-moving LL frontal boundary, which will serve as a
focus for some shower and isolated thunderstorm activity
near/south of the Ohio River Tuesday morning into the afternoon
hours. Anticipate at this juncture that the most widespread pcpn
will be just south of the immediate area by the later
afternoon, but will maintain slight chance PoPs near/south of
the Ohio River through most of the daytime period.

Will see a more focused effort for the weather pattern to go
completely dry locally by Tuesday night in the post-frontal
environment as surface high pressure builds in for Wednesday
through Friday. This will provide several days with below normal
to near normal temperatures amidst unseasonably dry air in
place for much of the Ohio Valley.

By Saturday, the aforementioned area of surface high pressure
will begin to wane/weaken as the mid/upper level pattern begins
to shift more decisively away from such persistent troughiness
near/east of the mid-Mississippi River Valley. Will see some
more seasonably moist/humid air gradually build back north,
especially by Sunday, which will support at least a better
chance of diurnally-driven shower/storm activity with increased
instby. Still think at this juncture that chance PoPs are
sufficient for late Saturday into Sunday before another front
approaches from the NW early in the following week.

Overall, the long term period will feature drier-than-normal
conditions and slightly below normal temperatures which will
trend closer to normal by late in the week/period.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
High pressure will build into tonight bringing clear skies.
Even though a northwest flow is not the best for dense fog at
LUK, overnight low temperatures will approach the dewpoints.
Therefore expect river valley fog to develop. Took LUK down to
LIFR between 08-12Z. MVFR fog will be possible at ILN just
before sunrise.

Between 09Z-12Z a H5 s/w will drop down into the western tafs
in northwest flow aloft. The lift from the s/w will bring some
scattered clouds around 5kft. By afternoon a weak frontal
boundary will approach the region. An isolated shower or storm
might pop up near the northern tafs.

For the CVG extended taf, another vort will drop southeast.
Convection associated will the pva will reach CVG around 03Z.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...KC
AVIATION...Sites
Hazardous weather outlook, Aug 16, 4:00 AM EST, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Sun Aug 16 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
500 AM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 16, 1:42 PM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
242 PM EDT Sun Aug 16 2020

OHZ073-079>082-161915-
Pike OH-Highland OH-Adams OH-Brown OH-Ross OH-
242 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROWN...
NORTHWESTERN ADAMS...NORTHWESTERN PIKE...SOUTHEASTERN HIGHLAND AND
SOUTHWESTERN ROSS COUNTIES UNTIL 315 PM EDT...

At 242 PM EDT, radar indicated a strong thunderstorm near Belfast,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Hillsboro, Peebles, Winchester, Marshall, Seaman, Belfast, Rocky Fork
Point, Highland Holiday, Cynthiana, New Market, Emerald, Mowrystown,
Sinking Spring, Samantha, May Hill, Locust Grove, Fincastle,
Berrysville, State Route 136 at US Route 62 and Highland County
Airport.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3899 8377 3929 8368 3928 8332 3903 8330
      3890 8346
TIME...MOT...LOC 1842Z 284DEG 22KT 3911 8364

Coniglio
Special weather statement, Aug 16, 1:44 PM EST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
244 PM EDT Sun Aug 16 2020

KYZ099-100-OHZ079-081-161915-
Mason KY-Lewis KY-Adams OH-Brown OH-
244 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT MASON...NORTHWESTERN LEWIS...
SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 315 PM
EDT...

At 244 PM EDT, radar indicated a strong thunderstorm over Aberdeen,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Maysville, Washington, West Union, Manchester, Ripley, Aberdeen,
Lewisburg, Tollesboro, Decatur, Concord, Trinity, Murphysville,
Bradysville, Mays Lick, Rectorville, Epworth, Ribolt, Peed, Charters
and Bentonville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3846 8358 3847 8359 3848 8359 3851 8361
      3850 8361 3851 8363 3852 8363 3852 8365
      3851 8370 3846 8386 3849 8392 3884 8379
      3884 8344 3858 8342 3843 8356 3843 8358
TIME...MOT...LOC 1844Z 284DEG 21KT 3866 8375

Coniglio
Special weather statement, Aug 16, 2:11 PM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
311 PM EDT Sun Aug 16 2020

KYZ092-093-096-097-161945-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-
311 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...BRACKEN...
SOUTH CENTRAL CAMPBELL AND PENDLETON COUNTIES UNTIL 345 PM EDT...

At 311 PM EDT, radar indicated a strong thunderstorm over Butler,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Falmouth, Claryville, Brooksville, Butler, Mount Auburn, Browning
Corner, Willow Grove, Bradford, Grants Lick, Gardnersville,
Powersville, Peach Grove, Johnsville, Woolcutt, Neave, Milford,
Greenwood, Berlin, Morning View and Lenoxburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3856 8422 3857 8420 3858 8421 3857 8429
      3872 8452 3877 8453 3890 8442 3882 8423
      3880 8421 3880 8417 3874 8403 3862 8406
      3855 8421
TIME...MOT...LOC 1911Z 300DEG 27KT 3882 8437

Coniglio
Special weather statement, Aug 16, 2:47 PM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
347 PM EDT Sun Aug 16 2020

OHZ073-162000-
Ross OH-
347 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROSS COUNTY UNTIL
400 PM EDT...

At 347 PM EDT, radar indicated a strong thunderstorm 12 miles east of
Chillicothe, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Very heavy rain...

Locations impacted include...
Londonderry.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3926 8276 3928 8284 3938 8283 3938 8275
TIME...MOT...LOC 1947Z 274DEG 25KT 3933 8275

Coniglio
Special weather statement, Aug 16, 3:48 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
448 PM EDT Sun Aug 16 2020

OHZ064-065-074-162115-
Fairfield OH-Hocking OH-Pickaway OH-
448 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...WESTERN
HOCKING AND EASTERN PICKAWAY COUNTIES UNTIL 515 PM EDT...

At 448 PM EDT, radar indicated a strong thunderstorm 10 miles
southwest of Lancaster, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Very heavy rain...

Locations impacted include...
Logan, Hocking Hills State Park, Amanda, Stoutsville, Laurelville,
Sugar Grove, Tarlton, US Route 22 at State Route 159, Buena Vista in
Hocking County, Gibisonville, Ilesboro, Lake Logan State Park, South
Bloomingville, Clearport, Enterprise and Rockbridge.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3956 8286 3970 8272 3959 8239 3942 8244
      3938 8261
TIME...MOT...LOC 2048Z 307DEG 20KT 3959 8271

Coniglio

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Licking

When
August 16, 7:40 PM EST to 9:45 PM EST
Where
Licking County, 0.9 mi NE of Heath
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.030, -82.440

High water was reported on Hebron Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902845.